Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2003, 5:51 PM MDT for Yuma County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 5:51 PM MDT (23:51 UTC)
- Expired
- Jun 20, 2003, 6:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 202351
SVRGLD
COC125-210045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT FRI JUN 20 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 645 PM MDT
* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTHWEST OF YUMA TO 3
MILES SOUTHEAST OF JOES...OR FROM 8 MILES NORTH OF AKRON TO 30
MILES NORTHWEST OF BURLINGTON...MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ABARR AT 600 PM MDT
YUMA...HEARTSTRONG AT 625 PM MDT
ECKLEY...VERNON...CLARKVILLE AT 645 PM MDT
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT UNTIL 800 PM MDT.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.
LAT...LON 4044 10276 3990 10282 3956 10277 3989 10212
4026 10244 4044 10251
FS
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 20, 2:00 PM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT FRI JUN 20 2003 FORECAST PROBLEM WILL BE CHANCES OF PRECIPITATION THROUGH SATURDAY THEN HOW HOT FOR TEMPERATURES SATURDAY THROUGH TUESDAY OF NEXT WEEK. 19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE FROM THE GREAT LAKES SOUTHWEST INTO KANSAS AND OKLAHOMA. A TROUGH OF LOW PRESSURE EXTENDED FROM MONTANA SOUTHWARD INTO COLORADO AND UTAH. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED A VIGOROUS MID AND UPPER LEVEL SHORTWAVE SPINNING NORTHEAST INTO SOUTHERN COLORADO. MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO POSITION AND PROJECTED MOVEMENT OF SURFACE TROUGH TO OUR WEST AS WELL AS WITH SHORTWAVE MOVING THROUGH COLORADO TOWARD WESTERN KANSAS. WILL GO WITH A BLEND OF ETA AND GFS MODELS OUT THROUGH DAY 3 IN THIS FORECAST PACKAGE. FOR TONIGHT MOISTURE AND DYNAMICS COME TOGETHER AS THETA E AXIS NORTH TO SOUTH OVER EASTERN COLORADO SLIDES EASTWARD. SURFACE TROUGH ALSO MOVES SLOWLY EAST. GOOD SOUTH TO SOUTHEAST WINDS CONTINUE TO BRING LOTS OF MOISTURE AND THIS COUPLED WITH MIDDLE AND UPPER LEVEL SHORTWAVE WILL HELP TO DEVELOP SCATTERED THUNDERSTORMS FROM WEST TO EAST ACROSS THE FORECAST AREA. WILL GO WITH LIKELY POPS WESTERN 2/3 WITH CHANCE POPS OUT EAST. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE UPPER 50S TO LOWER 60S. FOR SATURDAY THROUGH SATURDAY NIGHT STRONG SUBSIDENCE TAKES HOLD FROM WEST TO EAST ACROSS FORECAST AREA. MODELS STILL SHOW SOME LOW AND MIDDLE LEVEL MOISTURE OVER EASTERN 2/3 OF FORECAST AREA. WITH WARMER TEMPERATURES EXPECTED WILL CARRY A SLIGHT CHANCE FOR THUNDERSTORMS FROM KANSAS AND COLORADO BORDER EASTWARD. FOR SATURDAY A PERIOD OF DRY WEATHER BEGINS AS SKIES WILL BE MOSTLY CLEAR. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE MIDDLE TO UPPER 80S FOR HIGHS AND LOWS AROUND 60. FOR SUNDAY THROUGH TUESDAY EXPECT STRONG SUBSIDENCE TO CONTINUE ACROSS THE FORECAST AREA WITH MOSTLY SUNNY SKIES SUNDAY AND MONDAY. SKIES WILL BE CLEAR SUNDAY NIGHT. DAYTIME TEMPERATURES WILL WARM UP INTO THE 90S ALL ZONES SUNDAY THROUGH TUESDAY. FOR WEDNESDAY THROUGH THURSDAY WILL NOT MAKE MUCH CHANGE FROM PREVIOUS FORECAST EXPECT TO CARRY CHANCE POPS FOR THUNDERSTORMS ON THURSDAY AS WELL AS WEDNESDAY. A SURFACE COLD FRONT AS WELL AS AN UPPER LEVEL SHORTWAVE WILL MOVE THROUGH THE FORECAST AREA ALONG WITH MORE MOISTURE. WILL CARRY CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. WILL KEEP FRIDAY DRY BEHIND PREVIOUSLY MENTIONED SYSTEM WITH DAYTIME TEMPERATURES IN MIDDLE TO UPPER 80S AND LOWS IN THE 60S. .GLD...NONE. LAMMERS
Hazardous weather outlook, Jun 20, 9:54 AM MDT, 7 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 954 AM MDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SURFACE TROUGH OVER EASTERN COLORADO WILL CONTINUE TO STRENGTHEN THROUGH THE DAY. AS A RESULT...BREEZY TO WINDY SOUTHERLY WINDS WILL INCREASE LOW LEVEL MOISTURE AND INSTABILITY ACROSS THE REGION. A LOW LEVEL CONVERGENCE AXIS WILL DEVELOP NEAR THE COLORADO AND KANSAS BORDER LATE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO EASTERN COLORADO LATE IN THE AFTERNOON. AS A RESULT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS STATELINE LATE IN THE AFTERNOON. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS. STORM MOTION WILL BE NORTHEAST AROUND 35 MPH. THUNDERSTORMS COULD BECOME SEVERE ANYWHERE IN THE AREA. HOWEVER... THE BEST CHANCE FOR WIDESPREAD HAZARDOUS WEATHER WILL BE WEST OF A LINE FROM MCCOOK NEBRASKA TO HOXIE TO GOVE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...DUE TO A FAVORABLE WIND PROFILE THROUGH THE MID LEVELS OF THE ATMOSPHERE...A FEW TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS IS ON WEDNESDAY. HOWEVER... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BEGINNING LATE THIS AFTERNOON FOR LOCATIONS NEAR THE KANSAS AND COLORADO BORDER. SPOTTER ACTIVATION WILL BE NEEDED OVER THE ENTIRE AREA TONIGHT. SR
In the hours before
Special weather statement, Jun 20, 12:59 PM MDT, 4 hours 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1259 PM MDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF EASTERN COLORADO EFFECTIVE UNTIL 800 PM MDT. TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE TORNADO WATCH AREA IS ALONG AND 75 STATUTE MILES EAST AND WEST OF A LINE FROM 60 MILES NORTH NORTHWEST OF AKRON COLORADO TO 55 MILES EAST SOUTHEAST OF TRINIDAD COLORADO. YUMA...KIT CARSON AND CHEYENNE COUNTIES OF COLORADO ARE INCLUDED IN THE TORNADO WATCH. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SR
Special weather statement, Jun 20, 4:28 PM MDT, 1 hour 23 minutes before
KSZ001>003-013>015-027>029-041-042-NEZ079>081-210400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 428 PM MDT FRI JUN 20 2003 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 554 FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA EFFECTIVE IMMEDIATELY UNTIL 10 PM MDT (11 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE...GREELEY... RAWLINS...THOMAS...LOGAN...WICHITA...DECATUR...SHERIDAN...GOVE IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW TORNADOES...HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. DDT
Local storm report, Jun 20, 5:17 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT FRI JUN 20 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 9 N KIT CARSON CO .75 INCH HAIL
06/20/03 CHEYENNE REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.